Hail, Orange
- When
- September 6, 6:48 AM EST
- Where
- Orange County, 1.51 mi ESE of Everona
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.292, -77.944
A surface trough moved into Central VA in the morning as a shortwave trough passed over the region. Showers and thunderstorms formed and produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A surface trough moved into Central VA in the morning as a shortwave trough passed over the region. Showers and thunderstorms formed and produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 6, 2:59 AM EST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 359 AM EDT THU SEP 6 2012 .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN SITUATED ACROSS THE MID-ATLANTIC REGION THROUGH FRIDAY. A COLD FRONT WILL APPROACH THE REGION FRIDAY BEFORE PASSING THROUGH THE AREA SATURDAY. COOLER AND DRIER AIR IS EXPECTED BEHIND THE BOUNDARY FOR THE FIRST HALF OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... WSW-ENE ORIENTED SFC TROUGH HAS MOVED INTO CENTRAL VA AND SRN MD ERY THIS MRNG. THE BOUNDARY HAS BECOME INCREASINGLY DIFFUSE. LGT SHOWERS AND SPRINKLES WILL CONTINUE TO OVERSPREAD THE AREA THIS MRNG AS A LOW- AND MID-LVL SHORTWAVE TROUGH APPROACHES FROM THE WEST. ALTHOUGH FORCING IS WEAK...IT WILL NOT TAKE MUCH LIFT TO YIELD SHOWERS GIVEN THE VERY MOIST ENVIRONMENT. HIGHEST COVERAGE OF SHOWERS WILL BE OVER THE SRN POTOMAC HIGHLANDS AND CENTRAL SHENANDOAH VLY...BUT ANY PLACES NEAR AND SOUTH OF THE AFOREMENTIONED TROUGH COULD SEE LGT PRECIP THIS MRNG. THE SFC AND LLVL SHORTWAVE TROUGH WILL PUSH SOUTH AND EAST OF THE CWA BY THE AFTN. SUBSIDENCE IN WAKE OF THE TROUGH SHOULD BE ENOUGH TO CAP CONVECTION OVER MOST OF THE AREA. THE EXCEPTION WILL BE THE POTOMAC HIGHLANDS AS TERRAIN CIRCULATIONS AND STRONG DAYTIME HEATING AID THE DEVELOPMENT OF ISO CONVECTION. A WEAK COLD FRONT THAT IS CURRENTLY OVER THE GREAT LAKES IS FCST TO MOVE INTO THE OH VLY AND CENTRAL PA THIS AFTN. WILL NEED TO MONITOR THE POTENTIAL FOR ADDITIONAL STORMS LATE THIS AFTN/ERY EVE OVER THE HIGHER TERRAIN AND NEAR THE MASON-DIXON LINE AS THE FRONT APPROACHES. A STORM OR TWO MAY BECOME STRONG TO SVR GIVEN THE MODERATELY UNSTABLE ENVIRONMENT AND PRESENCE OF MID-LVL DRY AIR. MAX TEMPS TDA WILL BE SIMILAR TO YDA...UPPER 80S AND LOW 90S... EXCEPT COOLER ALONG THE RIDGE TOPS. COLD FRONT EXPECTED TO BECOME WASHED OUT THIS EVE AS IT APPROACHES THE MASON-DIXON LINE. ANY LEFTOVER SHOWERS AND STORMS SHOULD DISSIPATE BY LATE EVE W/ THE LOSS OF DAYTIME HEATING. MIN TEMPS WILL RANGE FROM NEAR 60 IN THE ALLEGHENY FRONT TO MID 70S IN THE CITIES. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... WEAK LOW PRESSURE TROUGH WILL REMAIN ACROSS THE CWFA DURING THE EARLY PART OF FRIDAY...BUT SHEAR OUT BY THE EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THE FRONT IS EXPECTED TO MOVE THROUGH THE MID ATLANTIC DURING THE DAY ON SATURDAY...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS COULD BE STRONG...BUT SEVERE WEATHER LOOKS TO BE LIMITED AT THIS TIME. HOWEVER...IF SURFACE INSTABILITY DOES INCREASE...AND GOOD HEATING OCCURS...THE CHANCES FOR SEVERE WEATHER MAY INCREASE. MADE A FEW CHANGES TO THE GRIDS...MAINLY TO THE POPS SURROUNDING THE FRONTAL PASSAGE. OTHERWISE...NO MAJOR CHANGES TO THE REMAINDER OF THE GRIDS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT LATER ON THE DAY SUNDAY. HOWEVER...A MID LEVEL TROUGH AND STRONG SHORTWAVE WILL MOVE THROUGH DURING THE AFTERNOON. THIS STRONG ENERGY MAY BE ENOUGH TO AID IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE REMAINS OVER THE MID ATLANTIC FOR MUCH OF NEXT WEEK. NO CHANGES TO THE GRIDS PAST SUNDAY. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... A SHORTWAVE TROUGH IS CURRENTLY MOVING THRU THE AREA. WITH THE LOW-LEVELS SATURATED...CLOUDS WILL LOWER TO MVFR RANGE AT MOST TERMINALS ERY THIS MRNG. WHILE CLOUDS WILL LIMIT FOG POTENTIAL... VSBYS MAY BE LOCALLY REDUCED TO MVFR LVLS ERY THIS MRNG. ONE EXCEPTION WILL BE CHO...AS CLOUD COVER HAS REMAINED JUST NORTH AND WEST OF THE TERMINAL. IFR RESTRICTIONS FAVORABLE IN FOG. ISO SHOWERS THIS MRNG WILL BE LGT. VFR CONDITIONS AFTER SUNRISE TDA. AN ISO STORM POSSIBLE IN VC OF MRB LATE THIS AFTN. SUB VFR CONDTIONS IN SHOWERS AND THUNDERSTORMS ARE LIKELY ON SATURDAY WITH A COLD FRONTAL PASSAGE. ACTIVITY IS EXPECTED TO BE MORE SCATTERED ON SUNDAY AS A STRONG MID LEVEL DISTURBANCE MOVES THROUGH THE MID ATLANTIC. WINDS WILL SHIFT TO THE N/NW BEHIND THE FRONT ON SUNDAY. && .MARINE... AS OF 3 AM...SFC TROUGH OVER THE MID POTOMAC RVR AND MID CHSPK BAY. SLY WINDS AHEAD OF THE BOUNDARY WILL SHIFT TO NLY ONCE THE BOUNDARY MOVES THRU THIS MRNG. WINDS WILL REMAIN LGT TDA AND TNGT...GENERALLY 5-10 KT. A FEW GUSTS TO 15 KT POSSIBLE TNGT AS SLY WINDS CHANNEL UP THE BAY. ISO SHOWERS LATER THIS MRNG. AN ISO TSTM POSSIBLE OVER THE SRN MOST ZONES OF THE MD CHSPK BAY ERY THIS EVE. A WEAK SURFACE TROUGH WILL REMAIN NEAR THE WATERS THROUGH FRIDAY...BUT SHEAR OUT DURING THE EVENING. A COLD FRONT IS EXPECTED TO IMPACT THE WATERS ON SATURDAY...WITH HIGH PRESSURE BUILDING IN LATE SUNDAY. SPECIAL MARINE WARNINGS ARE POSSIBLE WITH THE SHOWERS AND THUNDERSTORMS THAT WILL ACCOMPANY THE FRONT. HIGH PRESSURE WILL CONTINUE THROUGH MUCH OF NEXT WEEK. SMALL CRAFT CONDITIONS ARE POSSIBLE FRIDAY NIGHT THROUGH MUCH OF SUNDAY. S WINDS ARE EXPECTED TO CHANNEL UP THE BAY AHEAD OF THE COLD FRONT...WITH A NORTHERN SURGE ON SUNDAY BEHIND THE BOUNDARY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && KLEIN/LISTEMAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 508 AM EDT THU SEP 6 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 071000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 508 AM EDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG COLD FRONT WILL CROSS THE MID ATLANTIC ON SATURDAY. THE FRONT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. SMALL CRAFT CONDITIONS ARE POSSIBLE ACROSS THE WATERS FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE NEEDED ON SATURDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-071000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 508 AM EDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE POTOMAC HIGHLANDS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG COLD FRONT WILL CROSS THE MID ATLANTIC ON SATURDAY. THE FRONT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE NEEDED ON SATURDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 AM EDT THU SEP 6 2012
VAZ025-036>039-050-051-055-056-061230-
ORANGE VA-NELSON VA-GREENE VA-CULPEPER VA-MADISON VA-STAFFORD VA-
ALBEMARLE VA-SPOTSYLVANIA VA-AUGUSTA VA-
729 AM EDT THU SEP 6 2012
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN TO AFFECT ORANGE...
NELSON...GREENE...CULPEPER...MADISON...STAFFORD...ALBEMARLE...
SPOTSYLVANIA AND AUGUSTA COUNTIES...
AT 728 AM EDT...SHOWERS AND EMBEDDED THUNDERSTORMS PRODUCING VERY
HEAVY RAIN WERE LOCATED ALONG A LINE EXTENDING FROM EVERONA TO
BARRACKS TO 5 MILES WEST OF MONTEBELLO...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE MONTEBELLO...CHARLOTTESVILLE...ORANGE...
LAHORE AND RAPIDAN.
THESE SHOWERS ARE PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING.
MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY DOWNPOURS WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW
ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS.
RAINFALL OF ONE INCH IN A HALF HOUR CAN BE EXPECTED WITH THIS
ACTIVITY.
&&
LAT...LON 3773 7908 3778 7909 3780 7917 3789 7916
3796 7927 3814 7870 3844 7814 3837 7745
3804 7776 3810 7783 3815 7810 3813 7821
3779 7849 3770 7903
TIME...MOT...LOC 1125Z 273DEG 20KT 3832 7795 3807 7851
3787 7922
JRKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 738 AM EDT THU SEP 6 2012 VAZ050-056-061200- ORANGE VA-SPOTSYLVANIA VA- 738 AM EDT THU SEP 6 2012 ...STRONG THUNDERSTORM TO AFFECT ORANGE AND SPOTSYLVANIA COUNTIES... AT 738 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER UNIONVILLE... MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE VERDIERSVILLE...MINE RUN...GOLD DALE... LOCUST GROVE...PARKER AND LOGAN. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3834 7771 3817 7770 3819 7805 3832 7802 TIME...MOT...LOC 1138Z 269DEG 17KT 3826 7794 JRK
The Sterling radar (KLWX), 86 km away, was scanning. The volume nearest the first event began at 11:48 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
A 12 inch oak tree snapped in half at their residence.
There was a tree down on a residence near Tower Road and Mckin Lane.
Numerous trees (15-20) were down on property and trees had tops ripped off them.
There was a tree down near 14008 West Cartharpin Road.
There was a tree down at 12000 block of West Cartharpin Road.
There was a tree down near Mine Road and Lees Crossing Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412150, 412151, 412153, 412154, 412155, 412156, 412157, 412158, 412159.